Diclofenac sodium overdose
Diclofenac sodium is a prescription medicine used to relieve pain and swelling. It is a nonsteroidal anti-inflammatory drug (NSAID). Diclofenac sodium overdose occurs when someone takes more than the normal or recommended amount of this medicine. This can be by accident or on purpose.
This article is for information only. DO NOT use it to treat or manage an actual overdose. If you or someone you are with has an overdose, call your local emergency number (such as 911), or your local poison center can be reached directly by calling the national toll-free Poison Help hotline (1-800-222-1222) from anywhere in the United States.
Diclofenac sodium can be harmful in large amounts.
Diclofenac sodium is a prescription medicine. It is sold under these brand names:
Other medicines may also contain diclofenac sodium.
Symptoms of a diclofenac sodium overdose include:
In very rare cases, severe breathing problems, coma, convulsions, and blurred vision may occur.
Seek medical help right away. DO NOT make the person throw up unless poison control or a health care provider tells you to.
Before Calling Emergency
Have this information ready:
Your local poison control center can be reached directly by calling the national toll-free Poison Help hotline (1-800-222-1222) from anywhere in the United States. This national hotline will let you talk to experts in poisoning. They will give you further instructions.
This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison prevention. It does NOT need to be an emergency. You can call for any reason, 24 hours a day, 7 days a week.
What to Expect at the Emergency Room
Take the container to the hospital with you, if possible.
The provider will measure and monitor the patient's vital signs, including temperature, pulse, breathing rate, and blood pressure.
Tests that may be done include:
Treatment may include:
Taking too much diclofenac sodium does not usually cause serious problems. The person may have some stomach pain and vomiting (possibly with blood). However, these symptoms will likely get better. In rare cases, a blood transfusion is needed. Passing a tube through the mouth into the stomach (endoscopy) may be required to stop internal bleeding.
Aronson JK. Non-steroidal anti-inflammatory drugs (NSAIDs). In: Aronson JK, ed. Meyler's Side Effects of Drugs. 16th ed. Waltham, MA: Elsevier; 2016:236-272.
Hatten BW. Aspirin and nonsteroidal agents. In: Walls RM, Hockberger RS, Gausche-Hill M, eds. Rosen's Emergency Medicine: Concepts and Clinical Practice. 9th ed. Philadelphia, PA: Elsevier; 2018:chap 144.
Review Date: 9/23/2017
Reviewed By: Jacob L. Heller, MD, MHA, Emergency Medicine, Emeritus, Virginia Mason Medical Center, Seattle, WA. Also reviewed by David Zieve, MD, MHA, Medical Director, Brenda Conaway, Editorial Director, and the A.D.A.M. Editorial team.
The information provided herein should not be used during any medical emergency or for the diagnosis or treatment of any medical condition. A licensed medical professional should be consulted for diagnosis and treatment of any and all medical conditions. Call 911 for all medical emergencies. Links to other sites are provided for information only -- they do not constitute endorsements of those other sites. © 1997- A.D.A.M., Inc. Any duplication or distribution of the information contained herein is strictly prohibited.